Texas, 2012

Wildfire and Hail in Texas, December 19 to 20, 2012

December 19 to 20, 2012 · NWS FWD · 21 events in 13 counties and zones

A line of thunderstorms developed ahead of a cold front that was moving across the region. These thunderstorms produced mostly wind damage across the eastern half of the CWA.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$337,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A line of thunderstorms developed ahead of a cold front that was moving across the region. These thunderstorms produced mostly wind damage across the eastern half of the CWA. The most significant damage was reported in Collin County where a mobile home was rolled onto its top. In addition to the thunderstorm winds, very strong winds behind the front continued into the following day. Sustained winds of 20 to 30 mph were common with wind gusts over 50 mph in some locations. These winds caused many power outages across the region and some additional minor damage. Also, the strong winds fueled 2 grass fires which caused some property damage in Bell and McLennan Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 19, 6:47 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Dec 19, 6:47 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
647 PM CST WED DEC 19 2012

.UPDATE...
HAVE UPDATED THE FORECAST TO INCLUDE HIGHER POPS ACROSS ROUGHLY
THE EASTERN HALF OF THE AREA. 0Z SOUNDING AND MORE RECENT ACARS
DATA SHOWS VERY IMPRESSIVE DYNAMIC LIFT IS OCCURRING OVER THE AREA
RIGHT NOW. THE CAP HAS BEEN ESSENTIALLY ERODED AND PARCELS JUST
ABOVE THE SURFACE ARE CONDITIONALLY UNSTABLE. MOISTURE REMAINS A
LIMITING FACTOR...BUT GIVEN THE DYNAMIC SUPPORT FOR LIFT AND THE
STRONG CONVERGENCE ALONG THE FRONTAL BOUNDARY...WE SHOULD SEE
CONVECTION FIRE ALONG THE FRONT AS IT REACHES A GAINESVILLE TO DFW
TO LAMPASAS LINE. CONVECTION WILL LIKELY FILL INTO A BROKEN OR
SOLID LINE ALONG THE FRONT AS IT MOVES THROUGH THE EASTERN ZONES
WHERE WE HAVE BUMPED UP POPS TO 40 PERCENT. SEVERE THREAT IS A BIT
AMBIGUOUS GIVEN LIMITED INSTABILITY VALUES...BUT SHEAR WILL BE
STRONG AND STORMS ALONG THE FRONT MAY BRING STRONG WINDS ALOFT
DOWN TO THE SURFACE. TR.92

&&

.AVIATION...
A DRYLINE STRETCHES FROM A DEEP SURFACE LOW OVER NORTHERN OK
SOUTHWARD TO JUST WEST OF NORTH TEXAS. AHEAD OF THE
BOUNDARY...SOUTH WINDS HAVE DECREASED WITH THE SETTING SUN TO
MAINLY IN THE 15-20 KT RANGE. WE SHOULD SEE THE DRYLINE MAKE A
PUSH TO THE EAST THIS EVENING AS A STRONG UPPER LOW MIGRATES EAST
ACROSS THE PLAINS. WILL CONTINUE WITH THE WIND SHIFT TO THE WEST
IN THE METROPLEX AT 04Z AND WACO AT 05Z...WITH SUSTAINED SPEEDS
INCREASING TO AROUND 20KTS. A STRONG COLD FRONT CURRENTLY DRIVING
SOUTHEAST THROUGH WESTERN OK AND NORTHWEST TX WILL QUICKLY FOLLOW
THE DRYLINE...BRINGING MORE OF A NORTHWESTERLY COMPONENT TO THE
SURFACE WINDS AND EVEN HIGHER SPEEDS. WILL INDICATE FROPA AT 06Z
AND KEEP AN EYE ON THE BOUNDARY AS IT APPROACHES THIS EVENING.
THERE COULD BE A FEW ISOLATED SHOWERS WITH THE FRONT BUT AT THIS
TIME IT APPEARS THAT THE BEST POTENTIAL FOR PRECIP WILL BE WELL
EAST OF THE TAF SITES.

FOR DFW...CROSS WIND ISSUES WILL BE PREVALENT THROUGH MOST OF THE
NIGHT. WINDS WILL REMAIN GUSTY DURING THE DAY THURSDAY BUT SHOULD
BE AROUND 10KT LESS THAN THE UPCOMING OVERNIGHT PERIOD. WINDS WILL
SUBSIDE THURSDAY EVENING AS HIGH PRESSURE BUILDS IN FROM THE WEST.

30

&&

.PREV UPDATE...
.UPDATE...
HAVE EXPIRED THE WIND ADVISORY THAT WAS IN EFFECT OVER THE SOUTH
CENTRAL ZONES. ANOTHER WIND ADVISORY REMAINS IN EFFECT FOR ALL OF
NORTH TEXAS FOR THE STRONG NORTHWEST WINDS BEHIND THE FRONT
TONIGHT. THESE WINDS TONIGHT WILL BE STRONGER THAN TODAY...WITH
GUSTS OVER THE NORTHWEST ZONES LIKELY PUSHING 45-50 MPH...TAPERING
DOWN TO 35-40 MPH GUSTS OVER THE SOUTHEAST ZONES. OTHERWISE HAVE
PULLED THE RED FLAG WARNING EARLY AS WINDS HAVE DIMINISHED WITH
THE LOSS OF HEATING.

NO OTHER SIGNIFICANT CHANGES TO THE FORECAST...BUT MADE SOME
UPDATES TO THE HOURLY GRIDS TO SHOW THE SHARP CHANGES WITH THE
DRY LINE AND COLD FRONT LATER TONIGHT.

OF NOTE IS THE HRRR DEVELOPING RAIN ALONG THE FRONT FARTHER TO THE
WEST...POSSIBLE AFFECTING THE I-35 CORRIDOR THIS EVENING. MAY HAVE
TO PULL THE POPS BACK TO THE WEST...BUT WILL AWAIT THE FULL 0Z
FWD SOUNDING AND LOOK OVER A FEW MORE THINGS BEFORE TOUCHING THE
POP FORECAST. A PRELIM LOOK AT THE 0Z SOUNDING DOES SHOW THE CAP
HAS BEEN LIFTED AND REMOVED FROM THE AREA.

TR.92

&&

.SHORT TERM...
DESPITE PERSISTENT CLOUD COVER AND THE WEAK DECEMBER SUN...THE
DROUGHT-PARCHED GROUND ALLOWED TEMPS TO SOAR TO RECORD HIGHS AT
BOTH DFW AND WACO. THIS OCCURRED WITH DUE SOUTH WINDS AND
AFTERNOON DEW POINTS NEAR 60F. (DFW SET ITS RECORD BEFORE NOON.)

DESPITE CONSIDERABLE LIFT WITH THIS POTENT STORM SYSTEM...MOISTURE
REMAINS VERY SHALLOW. THERE WILL BE A BRIEF WINDOW FOR CONVECTION
IN FAR EASTERN ZONES...WITH THE FLOW QUICKLY VEERING THIS EVENING.

DRIER AIR HAS MIXED TO THE SURFACE IN FAR WESTERN ZONES...BUT THE
DRYLINE REMAINS TO THE WEST. AT 3 PM...ABILENE (KABI) HAD A DEW
POINT OF 47 WHILE 50 MILES TO THE WEST IN SWEETWATER (KSWW) THE
DEW POINT WAS 19. BLOWING DUST CONTINUES ACROSS THE HIGH PLAINS OF
WEST TEXAS...WHERE WINDS HAVE GUSTED TO 60 MPH. A COLD FRONT HAS
NOW ENTERED THE PANHANDLE AND WILL CONTINUE DRIVING SOUTH. THE
DRYLINE WILL REACH THE I-35 THIS EVENING...WITH THE FRONT QUICKLY
OVERTAKING IT. THE ENTIRE CWA WILL BE UNDER A WIND ADVISORY BY THE
06-12Z (MIDNIGHT-6 AM CST) TIME FRAME. SUSTAINED WIND SPEEDS WILL
OCCASIONALLY TOP 30 MPH...WITH PEAK GUSTS IN EXCESS OF 40 MPH.

LIGHT WINDS THURSDAY NIGHT WILL ALLOW TEMPERATURES TO PLUMMET
AREAWIDE. A HARD FREEZE WILL OCCUR FRIDAY MORNING...WITH LOWS
DIPPING INTO THE TEENS IN LOW-LYING AND OTHER OUTLYING AREAS.

25

&&

.LONG TERM...
GUIDANCE CONTINUES TO SUGGEST A WEAK SHORTWAVE WILL SWING THROUGH
THE SOUTHERN PLAINS CHRISTMAS EVE...WELL IN ADVANCE OF THE STORM
SYSTEM STILL IN THE NORTH PACIFIC. THIS WILL FORCE A WEAK FRONTAL
BOUNDARY INTO NORTH TEXAS...BUT THE ARCTIC PUSH WILL NOT OCCUR
UNTIL TUESDAY NIGHT. THE POTENTIAL REMAINS FOR LINGERING
PRECIPITATION WELL BEHIND THE ARCTIC INTRUSION...SUPPORTED BY BOTH
THE ECMWF AND CANADIAN. THE OPERATIONAL GFS IS CURRENTLY LESS
FAVORABLE...BUT ENSEMBLE MEMBER SPREAD REMAINS TOO LARGE TO HAVE
CONFIDENCE IN ONE SINGLE SOLUTION. THE AFTERNOON PACKAGE ENDS
PRECIPITATION DURING CHRISTMAS DAY WELL BEFORE TEMPERATURES ARE
COLD ENOUGH TO SUPPORT SNOW.

25

&&

FIRE WEATHER DANGER IS EXPECTED TO BE VERY HIGH ACROSS ALL OF
NORTH AND CENTRAL TEXAS THURSDAY...WITH SLIGHTLY LOWER FIRE
WEATHER DANGER ON FRIDAY.

ON THURSDAY...WINDS ARE EXPECTED TO REMAIN OUT OF THE NORTHWEST AT
20 TO 25 MPH WITH GUSTS TO 35 MPH. AFTERNOON RELATIVE HUMIDITY
VALUES WILL FALL BELOW 25 PERCENT FOR ALL OF NORTH TEXAS...WITH
AFTERNOON RH VALUES FALLING TO 15 PERCENT WEST OF INTERSTATE 35.
THE COMBINATION OF WINDS AND LOW RH MAKES IT NEARLY CERTAIN TO
VERIFY RED FLAG WARNING CONDITIONS ACROSS ALL OF NORTH TX
TOMORROW. WE DID NOT ISSUE A FIRE WEATHER WATCH TODAY THOUGH
BECAUSE HIGH TEMPERATURES ON THURSDAY ARE ONLY EXPECTED TO TOP OUT
IN THE MID 50S. THESE COOL TEMPERATURES WILL HELP KEEP FUEL
TEMPERATURES DOWN WHICH DOES NOT SUPPORT ERRATIC OR CRITICAL FIRE
BEHAVIOR BECAUSE LOW FUEL TEMPERATURES WILL MAKE IT HARDER TO
START AND SPREAD GRASS FIRES. REGARDLESS...FIRE WEATHER DANGER
WILL REMAIN VERY HIGH...AND OUTDOOR BURNING IS NOT RECOMMENDED.

CAVANAUGH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  35  53  27  59  34 /  10   0   0   0   0
WACO, TX              37  57  23  61  32 /  20   0   0   0   5
PARIS, TX             37  51  26  57  30 /  30   0   0   0   5
DENTON, TX            32  51  21  60  31 /  10   0   0   0   0
MCKINNEY, TX          35  52  22  58  30 /  20   0   0   0   0
DALLAS, TX            36  52  28  59  36 /  20   0   0   0   0
TERRELL, TX           38  51  28  57  32 /  30   0   0   0   0
CORSICANA, TX         40  53  25  59  33 /  30   0   0   0   0
TEMPLE, TX            38  56  25  60  32 /  20   0   0   0   5
MINERAL WELLS, TX     31  54  24  62  28 /   5   0   0   0   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 AM CST THURSDAY FOR TXZ091>093-100>104-
115>120-129>133-141.

WIND ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST THURSDAY FOR
TXZ094-095-105>107-121>123-134-135-142>148-156>162-174-175.

&&
Hazardous weather outlook, Dec 19, 6:57 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
657 PM CST WED DEC 19 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-210100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
657 PM CST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
THUNDERSTORMS ARE POSSIBLE TONIGHT EAST OF A LINE FROM GAINESVILLE TO
DALLAS TO LAMPASAS. A FEW STORMS COULD BECOME STRONG TO SEVERE...
WITH DAMAGING WINDS BEING THE MAIN THREAT.

THIS EVENING A STRONG COLD FRONT WILL MOVE SOUTHEAST THROUGH
NORTH TEXAS. WINDS BEHIND THIS FRONT WILL SHIFT TO THE NORTHWEST
AND INCREASE IN SPEED TO 30 MPH WITH GUSTS TO 40 TO 45 MPH THROUGH
THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
FIRE WEATHER DANGER IS EXPECTED TO BE HIGH FOR MUCH OF THE AREA
THURSDAY AND FRIDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE ON MONDAY FOR LOCATIONS ALONG
AND SOUTHEAST OF A BONHAM TO TERRELL TO GOLDTHWAITE LINE.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT MAINLY EAST OF
THE I 35/35 EAST CORRIDOR.

In the hours before

Special weather statement, Dec 19, 7:14 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
714 PM CST WED DEC 19 2012

TXZ092-093-200145-
GRAYSON TX-COOKE TX-
714 PM CST WED DEC 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN COOKE COUNTY
  GRAYSON COUNTY

AT 714 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF GAINESVILLE...MOVING
NORTHEAST AT 45 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BELLS...CALLISBURG...
COLLINSVILLE...DENISON...DORCHESTER...GAINESVILLE...GUNTER...HOWE...
KNOLLWOOD...LINDSAY...POTTSBORO...SHERMAN...TOM BEAN...VAN ALSTYNE...
WHITESBORO...WHITEWRIGHT...WILLIS AND EISENHOWER STATE PARK.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3386 9686 3384 9670 3391 9665 3389 9659
      3384 9662 3373 9638 3340 9639 3342 9694
      3351 9695 3344 9705 3343 9733 3392 9723
      3390 9717 3380 9720 3372 9714 3382 9706
      3385 9710 3385 9703 3394 9700 3396 9692
TIME...MOT...LOC 0114Z 228DEG 39KT 3358 9702
Special weather statement, Dec 19, 7:56 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
756 PM CST WED DEC 19 2012

TXZ093-200230-
GRAYSON TX-
756 PM CST WED DEC 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  GRAYSON COUNTY

AT 756 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES EAST OF WHITESBORO...MOVING NORTHEAST AT
50 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BELLS...COLLINSVILLE...
DENISON...DORCHESTER...GUNTER...HOWE...KNOLLWOOD...POTTSBORO...
SHERMAN...TOM BEAN...VAN ALSTYNE...WHITESBORO...WHITEWRIGHT...WILLIS
AND EISENHOWER STATE PARK.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST THURSDAY MORNING
FOR NORTHEASTERN TEXAS.

LAT...LON 3395 9690 3387 9689 3385 9686 3388 9683
      3387 9679 3383 9676 3383 9671 3391 9665
      3389 9658 3384 9662 3382 9652 3378 9650
      3378 9641 3373 9638 3340 9639 3342 9694
      3395 9694
TIME...MOT...LOC 0156Z 229DEG 50KT 3370 9670
Special weather statement, Dec 19, 8:12 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
812 PM CST WED DEC 19 2012

TXZ118-131>133-200245-
HOOD TX-JOHNSON TX-SOMERVELL TX-TARRANT TX-
812 PM CST WED DEC 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN HOOD COUNTY
  JOHNSON COUNTY
  SOMERVELL COUNTY
  SOUTHERN TARRANT COUNTY

AT 813 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 16 MILES SOUTH OF GRANBURY...MOVING NORTHEAST AT
55 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ALVARADO...BURLESON...
CLEBURNE...CROWLEY...EVERMAN...GLEN ROSE...GODLEY...GRANBURY...
GRANDVIEW...JOSHUA...KEENE...KENNEDALE...OAK TRAIL SHORES...RENDON...
CLEBURNE STATE PARK AND DINOSAUR VALLEY STATE PARK.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST THURSDAY MORNING
FOR NORTHEASTERN TEXAS.

LAT...LON 3254 9783 3256 9776 3255 9756 3263 9754
      3267 9713 3228 9709 3216 9756 3220 9759
      3221 9763 3209 9787 3223 9794
TIME...MOT...LOC 0213Z 243DEG 49KT 3221 9775

CAVANAUGH

The radar

The Dallas/Ft Worth radar (KFWS), 71 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 3 hail, 3 strong wind, 2 wildfire. Local standard time, as filed.

Hail, Denton

When
December 19, 8:30 PM CST
Where
Denton County, 2.39 mi ESE of Little Elm
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.133, -96.934

Dime to nickel sized hail was reported at Hidden Cove Park at Lake Lewisville.

Hail, Dallas

When
December 19, 8:57 PM CST
Where
Dallas County, 2.21 mi SW of Alpha
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.908, -96.828

Penny sized hail was reported at Forest Lane and Welch Road in Dallas.

Thunderstorm Wind, Dallas

When
December 19, 8:59 PM CST
Where
Dallas County, (Dal)love Fld Dallas
Measured
57 kt (66 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
32.850, -96.850

Dallas Love Field (KDAL) measured a 66 MPH wind gust.

Thunderstorm Wind, Dallas

When
December 19, 9:00 PM CST
Where
Dallas County, 1 mi S of Mountain Creek Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.706, -96.950

A trained spotter estimated 60-65 MPH winds on Mountain Creek Parkway.

Thunderstorm Wind, Dallas

When
December 19, 9:10 PM CST
Where
Dallas County, 2.36 mi SE of Richardson
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.930, -96.687

A trained spotter estimated 60 MPH winds near the Garland/Richardson border.

Thunderstorm Wind, Collin

When
December 19, 9:30 PM CST
Where
Collin County, Copeville
Measured
65 kt (75 mph) estimated gust
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
33.080, -96.420

Strong thunderstorm winds rolled a mobile home onto its top in the community of Copeville. No one was home at the time of the incident. Other substantial wind damage was reported in Copeville including the exterior metal roof of another mobile home was also peeled off. Outbuildings, sheds, playground equipment, trees, and fences were also damaged in the community.

Strong Wind, Wise

When
December 19, 9:45 PM CST
Where
Wise forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Strong northwest winds behind a cold front blew the roof off a pump house located approximately 4 miles south-southwest of Decatur. The nearest AWOS reported winds over 45 mph around this time.

Thunderstorm Wind, Kaufman

When
December 19, 9:50 PM CST
Where
Kaufman County, Kaufman
Measured
59 kt (68 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
32.580, -96.320

A trained spotter estimated 65 to 70 mph winds between 950 pm and 10 pm in Kaufman.

Thunderstorm Wind, Hunt

When
December 19, 9:50 PM CST
Where
Hunt County, 0.88 mi NNE of Greenville
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
33.141, -96.112

The 30-foot Christmas tree outside the police station in Greenville was knocked over by strong thunderstorm winds. The tree was not replaced. At least one other tree was knocked down in Greenville. The nearest automated weather station at Major Field Municipal Airport (KGVT) reported 43 mph winds with the storms.

Hail, Kaufman

When
December 19, 9:56 PM CST
Where
Kaufman County, Kaufman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.580, -96.320

Dime to quarter sized hail was reported in Kaufman.

Thunderstorm Wind, Navarro

When
December 19, 10:05 PM CST
Where
Navarro County, 1.87 mi S of Rice
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.203, -96.504

A trained spotter estimated 60 mph winds approximately 2 miles south of Rice on NW 0150/Ranch Road.

Thunderstorm Wind, Van Zandt

When
December 19, 10:17 PM CST
Where
Van Zandt County, Edgewood
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
32.700, -95.880

Very strong thunderstorm winds damaged 3 homes, 2 barns, a gas station, and a tire store in Edgewood. At the tire store, part of the roof facade was torn of and hanging in front of the building. In addition, many tree limbs and trees were knocked down. Several carports were also damaged.

Thunderstorm Wind, Navarro

When
December 19, 10:22 PM CST
Where
Navarro County, 1.41 mi WNW of Powell
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.128, -96.352

Trees and large tree limbs were knocked down by thunderstorm winds on FM 1129, north of Highway 31 near Roane.

Thunderstorm Wind, Hopkins

When
December 19, 10:23 PM CST
Where
Hopkins County, Sulphur Spgs Muni Ar
Measured
54 kt (62 mph) measured gust
Property damage
$5,000
Reported by
AWOS
Coordinates
33.150, -95.620

Sulphur Springs Municipal Airport (KSLR) measured a 62 MPH thunderstorm wind gust.

Thunderstorm Wind, Henderson

When
December 19, 11:00 PM CST
Where
Henderson County, 4.15 mi N of Athens
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
32.260, -95.850

TXDOT reported trees were knocked down, blocking Highway 19 north of Athens.

Thunderstorm Wind, Anderson

When
December 19, 11:47 PM CST
Where
Anderson County, 1.02 mi NE of Neches
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.882, -95.490

Thunderstorm winds knocked down trees off FM 19 near Neches.

Thunderstorm Wind, Anderson

When
December 19, 11:52 PM CST to 11:59 PM CST
Where
Anderson County, 5.09 mi NW of Elkhart to 3.68 mi NNE of Elkhart
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.673, -95.640

Trees were knocked down off FM 322 to CR 157; northwest to northeast of Elkhart.

Strong Wind, Collin

When
December 20, 12:00 AM CST
Where
Collin forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$13,000
Reported by
Public
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

Strong northwest winds behind a cold front blew the roof off a barn in Nevada. The roof was blown into the living room of a nearby house and broke 3 windows in the process. The nearest ASOS reported winds over 40 mph around this time.

Strong Wind, Henderson

When
December 20, 3:01 AM CST
Where
Henderson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Newspaper
Coordinates
32.212, -95.854 (the zone’s center; the record gives no point)

Strong northwest winds behind a cold front blew down a few trees in the county. One tree in Athens was blocking part of Clifford Street. Some power lines were also knocked down by the strong winds.

Wildfire, McLennan

When
December 20, 11:00 AM CST to 9:00 PM CST
Where
McLennan forecast zone
Injuries
1 direct, 0 indirect
Property damage
$75,000
Reported by
Newspaper
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Strong winds fueled a grass fire which spread to a mobile home in the town of Gholson. The home was destroyed and one resident suffered smoke inhalation.

Wildfire, Bell

When
December 20, 12:00 PM CST to 9:00 PM CST
Where
Bell forecast zone
Property damage
$13,000
Reported by
Newspaper
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

A grass fire fueled by gusty winds spread to a barn filled with scrap metal. The barn and much of its contents were destroyed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417972, 417973, 417942, 417974, 417975, 426390, 417969, 417943, 425741, 417944, 417945, 417946, 417949, 417947, 417961, 417963, 417966, 417970, 425740, 426411, 426409.